Louisiana, 2018Tornado in Louisiana, April 22, 2018
April 22, 2018 · NWS LIX · 1 event in 1 county or zone
A cold front moved across southeast Louisiana during the morning hours of the 22nd. The thunderstorms associated with the cold front produced at least one tornado near Galliano.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across southeast Louisiana during the morning hours of the 22nd. The thunderstorms associated with the cold front produced at least one tornado near Galliano.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 22, 7:40 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Apr 22, 7:40 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
840 AM CDT Sun Apr 22 2018
.SOUNDING DISCUSSION...
The upper air release this morning was routine with no problems
encountered. The 12z sounding indicated that the atmosphere had
destabilized and moistened considerably over the last 24 hours.
The MU CAPE was 729 J/Kg and the precipitable water value was up
to 1.67 inches. Directional and speed shear were both evident in
the sounding. The SFC-3km SRH value was 351 m2/s2. 11
&&
.PREV DISCUSSION... /issued 448 AM CDT Sun Apr 22 2018/
SYNOPSIS...
Water vapor imagery depicted the mid/upper level low over the
southeast Kansas/northeast Oklahoma border area moving eastward
with well defined vorticity maxima rotating around the low to the
south-southeast and north-northwest along the shortwave trough
axis. Very diffluent upper level flow was noted over Arkansas,
Louisiana and Mississippi in advance of the upper level shortwave.
At the surface, an elongated trough coincident with the cold
front and occluded front extended north-south along the borders of
Oklahoma/Arkansas south to Texas/Louisiana (Sabine River) with a
surface low near the Gulf coast. A warm front extended east-
northeastward from the low across southern Louisiana. Deep
moisture was wrapping into this storm system as evident with the
widespread rain, showers and thunderstorms. The surface based
thunderstorms appeared to be mostly offshore while more elevated
storms were observed mixed in with the widespread rain shield
inland.
SHORT TERM (Today through Tuesday night)...
The low pressure and frontal system will progress east today and
tonight with the cold front expected to move into northwest
portions of the forecast area late this morning and coastal areas
late this afternoon and early this evening before pushing through
the coastal waters by midnight tonight. Current synoptic,
thermodynamic and radar trends, combined with a blend of the
better resolved high-res, convective allowing models, suggest the
more surface based storms will at least initially remain offshore,
but could develop into some southeast Louisiana coastal areas
later this morning with more elevated storms over the more inland
locations. With the early arrival of the convection and the impact
of the marine layer, it appears instability will remain low,
however will still have to watch for any bowing, high reflectivity
structures for strong to possibly damaging winds, and any
rotating cells that could produce an isolated, brief weak tornado
or waterspout with the favorable low level shear profiles and
helicity that is expected this morning. More unidirectional low
level wind profiles will develop this afternoon as surface winds
veer to more westerly. Severe weather occurrences should be
isolated enough to keep the severe risk marginal.
Rain chances will be decreasing/diminishing in far western areas
late this morning to around midday, and during the afternoon from
west to east across the remainder of the forecast area as drier
air aloft is expected to outpace the cold front. Any lingering
showers over far eastern areas should end early this evening with
drier and cooler air expected to filter into the area tonight as
the cold front pushes into the eastern Gulf coast region. The
center of what will become a stacked low will be slow to advance
east across the Tennessee Valley on Monday night, so the main
forecast problem will be the wrap-around clouds that should move
into/across northern and eastern areas Monday through midday
Tuesday before clearing out late Tuesday. Temperatures are
expected to remain a rather comfortable range with lows in the
50s to near 60 and highs in the 70s.
LONG TERM (Wednesday through Saturday night)...
As our short term storm system moves northeast across the eastern
states Tuesday night and Wednesday, a reinforcing series of
shortwave troughs in the larger longwave trough over the eastern
U.S. are expected to move southeast from the northern Plains and
upper Mississippi valley across the mid to lower Mississippi
valley and southeast states through the middle to late part of the
week. The models have not shown the best agreement and run to run
consistency with timing, strength and orientation of these
shortwaves, weak cold fronts and moisture/precipitation content
as they move across the lower Mississippi Valley and central Gulf
coast regions. Because of this, there remains relatively low
confidence in exactly which periods will experience mentionable
chances of rainfall, but the latest blended guidance supports a
slight/low chance of showers Wednesday into Thursday and Friday
into Friday night. Temperatures are expected to continue to
average slightly below the seasonal normals which means nice
spring weather considering dewpoint temperatures should be mostly
in the 50s through the period. 22/TD
AVIATION...
A frontal passage with a band of showers and thunderstorms will be
the main weather feature impacting the terminals. It looks like the
band of showers and thunderstorms will impact the terminals
primarily from 09z to around 13z at KBTR and KMCB...from 11z to 15z
at KHUM, KMSY, KNEW, KHDC, and KASD, and from 12z to 16z at KGPT.
Prevailing MVFR and IFR ceilings and visibilities can be expected as
this band of precipitation moves through. Some gusty winds could
also occur with any thunderstorms. After the band of convection
moves through, gradually improving conditions are expected from 15
to 16z through the afternoon hours and evening hours. All of the
terminals will see VFR conditions in place by 06z tomorrow. 32
MARINE...
Increased gradient flow in advance of a passing low pressure today
will result in onshore winds of 15 to 20 knots and seas of 4 to 6
feet in the open Gulf waters and sounds. Exercise caution flags
have been raised due to these conditions. Winds are expected to
shift to the west for tonight and tomorrow, and exercise caution
flags will likely need to be extended over the open Gulf waters.
Prevailing offshore winds of 10 to 15 knots are expected from
Tuesday through Friday. However, a brief surge of winds over the
open Gulf waters Wednesday night in the wake of a passing cold front
could push winds into the 15 to 20 knot range for few hours. Seas
of 2 to 4 feet are generally expected for most of the week. 32
DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Assessing thunderstorm risk for today
Sandhill Crane NWR Outreach Support
New Orleans Navy Week Support
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for Slight risk severe or
excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rainfall; direct tropical threats; Events of
National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 54 71 54 74 / 0 10 10 10
BTR 54 74 55 76 / 0 0 0 10
ASD 58 74 56 75 / 0 0 0 10
MSY 58 74 58 76 / 0 0 0 0
GPT 60 73 58 74 / 10 0 0 10
PQL 59 74 57 75 / 30 0 0 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, Apr 22, 2:52 AM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
352 AM CDT Sun Apr 22 2018
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-222100-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
352 AM CDT Sun Apr 22 2018
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Today and Tonight
Scattered thunderstorms...a few strong to possibly severe will
affect Southeast Louisiana and Southern Mississippi today. A
marginal risk of severe thunderstorms exists for all of Southeast
Louisiana and Southern Mississippi. The primary threat from any
severe thunderstorms will be strong damaging wind gusts. The
severe storm threat will be highest this morning across Southeast
Louisiana and Southwest Mississippi, and the early afternoon hours
across the Mississippi Coast. The threat of severe storms should
shift out of the area by the late afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Hazardous weather is not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested today.
32
In the hours before
Special weather statement, Apr 22, 8:14 AM CST, 33 minutes before
Special Weather Statement
National Weather Service New Orleans LA
914 AM CDT SUN APR 22 2018
MSZ069-221500-
Amite MS-
914 AM CDT SUN APR 22 2018
...SPECIAL WEATHER STATEMENT...
At 913 AM CDT, Doppler radar was tracking a strong storm near
Liberty, moving northeast at 20 mph.
Winds in excess of 30 mph will be possible with this storm, along
with brief heavy rainfall.
Locations impacted include...
Liberty and Smithdale.
LAT...LON 3134 9054 3130 9055 3110 9088 3123 9102
3135 9090 3135 9056
TIME...MOT...LOC 1413Z 227DEG 17KT 3122 9089
95/DMSpecial weather statement, Apr 22, 8:36 AM CST, 11 minutes before
Special Weather Statement
National Weather Service New Orleans LA
936 AM CDT SUN APR 22 2018
LAZ059>063-066>068-221515-
Lower Terrebonne LA-Orleans LA-St. Charles LA-Lower Jefferson LA-
Lower Lafourche LA-Upper Lafourche LA-Upper Plaquemines LA-
Upper Jefferson LA-
936 AM CDT SUN APR 22 2018
...SPECIAL WEATHER STATEMENT...
At 932 AM CDT, Doppler radar was tracking strong storms along a line
extending from near Raceland to near Larose to 7 miles west of
Galliano. Movement was northeast at 35 mph.
Winds in excess of 30 mph will be possible with these storms, along
with brief heavy rainfall.
Locations impacted include...
Cut Off, Galliano, Marrero, Harvey, Hahnville, Gretna, Harahan,
Westwego, Jean Lafitte, Luling River Ridge, Metairie, and New
Orleans.
LAT...LON 2933 9045 2933 9043 2935 9043 2935 9047
2954 9049 2975 9062 3006 9034 3005 9026
3002 9018 3004 9005 2996 9000 2969 8995
2962 9000 2932 9044
TIME...MOT...LOC 1432Z 225DEG 32KT 2973 9054 2959 9045 2942 9042
95/DMTornado, Lafourche
- When
- April 22, 8:47 AM CST to 8:48 AM CST
- Where
- Lafourche County, 1.4 mi WSW of Galliano to 0.45 mi WSW of Galliano
- Rating
- EF1
- Path length
- 0.95 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 29.465, -90.323
The EF-1 tornado touched down near the intersection of Old Safari Heights and Louisiana Highway 3235, where it tore the roof off of a business housed in a double-wide manufactured home. It also tore fascia off of a drive-in restaurant. It turned 2 vehicles in the parking lot and tossed one small car approximately 15 feet into a field. From there it moved east-northeast toward Main Street. As it approached Main Street, it broke several large limbs from hardwood trees, and tore the car port off of a home. Metal roof covering was also peeled back from a home. As the tornado moved across Bayou Lafourche, it turned more toward the northeast and caused shingle damage to one home. It then turned more toward the southeast, and caused damage to trees and a few power poles. The storm lifted as it neared the South Lafourche High School Football Stadium. Maximum winds were estimated at 100 mph, with a path length near 1 mile and a path width of 30 yards.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, April 22, 20181 death · 1 event
- Tornadoes and Damaging Wind in Alabama, April 22, 20183 injured · $400,000 · EF1 · 6 events
- Tornadoes and Damaging Wind in Florida, April 22, 20182 injured · $555,000 · EF1 · 3 events
- Strong Wind in Alabama, April 22 to 23, 20181 injured · $167,000 · 6 events
- Strong Wind in Georgia, April 22 to 23, 20181 injured · $27,000 · 2 events
- Flash Flooding and Strong Wind in Mississippi, April 22 to 26, 2018$15,000 · 4 events
- Tornado and Damaging Winds in Alabama, April 22, 2018EF0 · 8 events
- Flooding in South Dakota, April 22 to 30, 20187 events
- Flooding in Iowa, April 22 to 29, 20184 events
- Flooding in Minnesota, April 22 to 28, 20183 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 22, 20182 events
- Waterspouts in South Atlantic Coastal Waters, April 22, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743020.